Mathematische Annalen

, Volume 366, Issue 3–4, pp 1253–1279 | Cite as

Efficient geodesics and an effective algorithm for distance in the complex of curves

  • Joan Birman
  • Dan MargalitEmail author
  • William Menasco


We give an algorithm for determining the distance between two vertices of the complex of curves. While there already exist such algorithms, for example by Leasure, Shackleton, and Webb, our approach is new, simple, and more effective for all distances accessible by computer. Our method gives a new preferred finite set of geodesics between any two vertices of the complex, called efficient geodesics, which are different from the tight geodesics introduced by Masur and Minsky.



We would like to thank Ken Bromberg, Chris Leininger, Yair Minsky, Kasra Rafi, and Yoshuke Watanabe for helpful conversations. We are especially grateful to John Hempel for sharing with us his algorithm, to Richard Webb for sharing many ideas and details of his work, and to Tarik Aougab for many insightful comments, especially on the problem of constructing geodesics that are not tight. We would also like to thank Paul Glenn, Kayla Morrell, and Matthew Morse for supplying numerous examples generated by their program Metric in the Curve Complex. Finally, we are grateful to the anonymous referee who made many helpful suggestions.


  1. 1.
    Aougab, T.: Uniform hyperbolicity of the graphs of curves. Geom. Topol. 17(5), 2855–2875 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Aougab, T., Taylor, S.J.: Small intersection numbers in the curve graph. Bull. Lond. Math. Soc. 46(5), 989–1002 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Birman, J., Margalit, D., Menasco, W.: Efficient geodesics and an effective algorithm for distance in the complex of curves. arXiv:1408.4133v1
  4. 4.
    Birman, J.S., Hilden, H.M.: On isotopies of homeomorphisms of Riemann surfaces. Ann. Math. 2(97), 424–439 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bowditch, B.H.: Uniform hyperbolicity of the curve graphs. Pac. J. Math. 269(2), 269–280 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Clay, M., Rafi, K., Schleimer, S.: Uniform hyperbolicity of the curve graph via surgery sequences. Algebraic Geom. Topol. 14(6), 3325–3344 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Fathi, A., Laudenbach, F., Poénaru, V.: Travaux de Thurston sur les surfaces. Société Mathématique de France, Paris (1991) (séminaire Orsay, reprint of Travaux de Thurston sur les surfaces, Society Mathematical France, Paris, MR0568308, 82m:57003, astérisque no. 66–67 (1991), 1979)Google Scholar
  8. 8.
    Glenn, P., Menasco, W.W., Morrell, K., Morse, M.: MICC: a tool for computing short distances in the curve complex. J. Symb. Comput. (special issue on algorithms and software for computational topology) (to appear)Google Scholar
  9. 9.
    Glenn, P., Menasco, W.W., Morrell, K., Morse, M.: Metric in the Curve Complex. (2014)
  10. 10.
    Hensel, S., Przytycki, P., Webb, R.C.H.: 1-Slim triangles and uniform hyperbolicity for arc graphs and curve graphs. J. Eur. Math. Soc. (JEMS) 17(4), 755–762 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Leasure, J.P.: Geodesics in the complex of curves of a surface. ProQuest LLC, Ann Arbor. Thesis (Ph.D.), The University of Texas, Austin (2002)Google Scholar
  12. 12.
    Masur, H.A., Minsky, Y.N.: Geometry of the complex of curves II. Hierarchical structure. Geom. Funct. Anal. 10(4), 902–974 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Masur, H.A., Minsky, Y.N.: Geometry of the complex of curves I. Hyperbolicity. Invent. Math. 138(1), 103–149 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Minsky, Y.N.: Curve complexes, surfaces and 3-manifolds. In: International Congress of Mathematicians, vol. II, pp. 1001–1033. European Mathematical Society, Zürich (2006)Google Scholar
  15. 15.
    Przytycki, P., Sisto, A.: A note on acylindrical hyperbolicity of mapping class groups. arXiv:1502.02176 (2015)
  16. 16.
    Schleimer, S.: Notes on the complex of curves. (2006)
  17. 17.
    Shackleton, K.J.: Tightness and computing distances in the curve complex. Geom. Dedic. 160, 243–259 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Watanabe, Y.: Intersection numbers in the curve graph with a uniform constant. arXiv:1502.06367 (2015)
  19. 19.
    Webb, R.C.H.: Combinatorics of tight geodesics and stable lengths. Trans. Am. Math. Soc. 367(10), 7323–7342 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Webb, R.C.H.: Personal communication (2014)Google Scholar
  21. 21.
    Webb, R.C.H.: A short proof of the bounded geodesic image theorem. J. Reine Angew. Math. (to appear)Google Scholar
  22. 22.
    Webb, R.C.H.: Effective geometry of curve graphs. Thesis (Ph.D.), University of Warwick (2014)Google Scholar
  23. 23.
    Winarski, R.R.: Symmetry, isotopy, and irregular covers. Geom. Dedic. 177, 213–227 (2015)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Department of MathematicsBarnard College, Columbia UniversityNew YorkUSA
  2. 2.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA
  3. 3.Department of MathematicsUniversity at Buffalo, SUNYBuffaloUSA

Personalised recommendations